New York, 2016

Strong Wind in New York, November 20, 2016

November 20, 2016 · NWS OKX · 2 events in 2 counties and zones

Strong winds occurred behind a deepening area of low pressure.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Strong winds occurred behind a deepening area of low pressure.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Nov 20, 7:33 AM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Nov 20, 7:33 AM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service New York NY
733 AM EST Sun Nov 20 2016

.SYNOPSIS...
Intensifying low pressure over southern New England this morning
will move north today, meander near northern New England tonight
through Monday, then move slowly east into the Canadian Maritimes,
giving way to high pressure by mid week. Another low will move
through on Thanksgiving Day, and pass east on Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Winter wx advy for Orange and Putnam was allowed to expire
earlier, as snow had tapered down to scattered snow showers for
the most part. Scattered light rain/snow showers continue early
this morning across SE CT and eastern Long Island. All this
activity should pass east later this morning, then scattered snow
and rain showers should resume by afternoon as deep upper low
passes just to the north and vorticity spoke moves across the CWA,
which could leave up to another elevation-dependent inch or so of
accumulation well inland.

Temperatures may only rise a few degrees today, to the upper 30s
inland and mid 40s along the coast. Winds will increase today
out of the west to 15-35 mph sustained - strongest sustained winds
over southern NYC/Long Island with gusts of 40-50 mph.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
Increasing instability and cyclonic flow aloft will be conducive
to the development of scattered showers through the period. It
will be cold enough for many areas to mix with or change to snow,
particularly across the interior tonight. No widespread snow
accumulations are expected. However, there is a low probability
that isolated squalls could put down a quick coating where they
occur.

A tight pressure gradient and steep low level lapse rates of
8.5-10 C/km will persist CWA-wide, along with 950-850 hPa winds
of 35-45 kt through Monday. On Monday there is some potential for
mixing to 800 hPa where winds are progged to be 50-55 kt. As a
result, have expanded the wind advisory to the entire CWA through
Monday. The strongest winds will be during the daylight hours on
Monday when there is the best and deepest mixing. Occasional gusts
to 55 kt are possible on Monday, especially over the higher
elevations.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Blustery, chilly conditions can be expected through Tuesday as deep
low pressure meanders to our northeast. Below average temperatures
are anticipated, along with only gradually diminishing winds, with
gusts of 30-45 mph Monday night, then gusts of 25-40 mph on
Tuesday.

Eventually this stacked low gets pushed northeast as upstream energy
moves out of the Rockies and marches east. Ridge between these two
systems briefly builds Wednesday.

The medium range global models diverge slightly on details of this
upstream trough, and thus surface features differ as well. However,
do expect clouds to increase, and some light to perhaps moderate
rain approaches and impacts the area on Thanksgiving Day. A brief
wintry mix possible across the interior Wednesday night into early
Thursday morning.

A residual inverted trough should pass east on Friday, and then
another approaching trough could bring unsettled weather next
weekend.

Temps should warm closer to average from Wednesday through
Saturday.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
Strong Low pressure tracks from New England into southeastern
Quebec into Monday morning.

VFR into this afternoon, except at KSWF/KGON where MVFR conditions
should linger until late morning/midday. Most likely VFR from mid
afternoon through tonight. However, could be isolated to scattered
rain and/or snow showers reducing conditions to MVFR. There is
also a low chance that MVFR ceilings could develop this afternoon
and continue into tonight at all terminals. Confidence in
location/timing of these showers and occurrence of widespread
MVFR ceiling is to low to reflect in the TAFs at this time.

Strong gusty W-WNW flow will continue through the TAF period.
Strongest wind gusts should be from mid afternoon into the early
night hours when widespread 30-40kt gusts expected. Peak wind
gusts could be up to around 5 kt higher than gusts in TAF.

.OUTLOOK FOR 12Z MONDAY THROUGH THURSDAY...
.Monday...VFR with occasional MVFR in isolated to scattered rain
and snow showers. W-NW winds G30-40KT. Strongest winds during the
daylight hours.
.Monday night-Tuesday...VFR. NW winds G20-30KT probable.
.Tuesday night-Wednesday...VFR. NW winds G15-25kt possible Tuesday
night.
.Thursday...MVFR or lower possible in rain. CHC MVFR/IFR in rain.
westerly winds G15-20kt possible.

&&

.MARINE...
A strong pressure gradient and low level winds of 35-45 kt will
produce westerly gales over all waters through Monday night. The
gale warning was extended through 11z Tuesday as a result. Seas of 4-
7 ft on Long Island Sound and 5-11 ft on the coastal ocean waters
through Monday night due to the gales.

The strong, persistent westerly winds could result in blow out
tides, with the greatest threat during the low tides tonight and
Monday night (the lower of the two low tides). However, note that
waters levels are currently running 1/2 ft to 1 ft above the normal
tide level and around 1/2 ft higher than forecast on average. So
right now confidence is not high enough to issue a low water
advisory for tonight/s low tide.

The pressure gradient gradually relaxes from Tuesday into Wednesday.
There is a chance gale force gusts could linger into Tuesday, most
likely over eastern waters. Winds should fall to SCA levels over all
waters by Tuesday evening with sub-sca conditions possible on NY
Harbor/W Long Island Sound/S Shore Bays after midnight Tuesday
night. Seas on the coastal ocean waters should fall below SCA levels
after midnight Tuesday night.

Winds on Wednesday should diminish to 10 KT or less on all waters by
evening and remain light into Thursday. Depending on exactly how a
storm system evolves on Thursday, there is the possibility for small
craft conditions to develop on the coastal waters later in the day.

&&

.HYDROLOGY...
Additional scattered QPF amts up to 1/10 inch possible in places
through tonight.

The next potential for widespread precipitation will be from
Wednesday night through Thursday night as low pressure approaches,
with potential for 1/4 to 1/2 inch QPF, mainly rain.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Wind Advisory until 6 PM EST Monday for CTZ005>012.
NY...Wind Advisory until 6 PM EST Monday for NYZ067>075-078>081-
     176>179.
NJ...Wind Advisory until 6 PM EST Monday for NJZ002-004-006-103>108.
MARINE...Gale Warning until 6 AM EST Tuesday for ANZ330-335-338-340-345-
     350-353-355.

&&

SYNOPSIS...Goodman
NEAR TERM...Goodman
SHORT TERM...Goodman
LONG TERM...Goodman/PW
AVIATION...Maloit
MARINE...Maloit
HYDROLOGY...Goodman/PW
Hazardous weather outlook, Nov 20, 7:23 AM EST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
723 AM EST SUN NOV 20 2016

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-211230-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
723 AM EST SUN NOV 20 2016

...WIND ADVISORY IN EFFECT UNTIL 6 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ345-211230-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
723 AM EST SUN NOV 20 2016

...GALE WARNING IN EFFECT UNTIL 6 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-350-353-355-211230-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
723 AM EST SUN NOV 20 2016

...GALE WARNING IN EFFECT UNTIL 6 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Nov 20, 4:08 AM EST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
408 AM EST SUN NOV 20 2016

CTZ005-006-NYZ070-201200-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN WESTCHESTER-
408 AM EST SUN NOV 20 2016

...ACCUMULATING SNOW ACROSS NORTHERN WESTCHESTER COUNTY AND
INTERIOR SOUTHWEST CONNECTICUT EARLY THIS MORNING...

PRECIPITATION ACROSS NORTHERN WESTCHESTER COUNTY AND INTERIOR
SOUTHWEST CONNECTICUT SHOULD CHANGE TO SNOW BEFORE TAPERING OFF
TOWARD DAYBREAK...WITH SOME ACCUMULATION. SNOW ACCUMULATIONS WILL
DEPEND ON ELEVATION. WHILE MANY SPOTS SHOULD SEE AT LEAST A
COATING TO AN INCH OF ACCUMULATION...THE HIGHEST ELEVATIONS ALONG
THE INTERSTATE 84 CORRIDOR COULD SEE UP TO 2 INCHES OF
ACCUMULATION...AND ELEVATIONS ABOVE 800 FEET FARTHER NORTH TOWARD
SHERMAN COULD SEE 3 TO 4 INCHES OF ACCUMULATION.

BE PREPARED FOR SLIPPERY ROADS IN THESE AREAS...AND USE CAUTION
WHILE DRIVING.

GOODMAN
Local storm report, Nov 20, 5:06 AM EST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
506 AM EST SUN NOV 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     SNOW             WEST MILFORD            41.11N  74.40W
11/20/2016  M4.5 INCH        PASSAIC            NJ   TRAINED SPOTTER

            1100 FT ELEVATION.

&&

BC
Local storm report, Nov 20, 5:16 AM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
516 AM EST SUN NOV 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     SNOW             2 NW WEST POINT         41.38N  74.05W
11/20/2016  M4.0 INCH        ORANGE             NY   TRAINED SPOTTER

            LOCATION STORM KING MOUNTAIN

&&

BC
Local storm report, Nov 20, 7:54 AM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
754 AM EST SUN NOV 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     SNOW             NEW WINDSOR             41.47N  74.03W
11/20/2016  M3.0 INCH        ORANGE             NY   PUBLIC

&&

BC
Local storm report, Nov 20, 7:55 AM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
755 AM EST SUN NOV 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     SNOW             ORANGE LAKE             41.53N  74.09W
11/20/2016  M3.0 INCH        ORANGE             NY   TRAINED SPOTTER

&&

BC
Local storm report, Nov 20, 7:57 AM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
757 AM EST SUN NOV 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             FLORIDA                 41.33N  74.35W
11/20/2016  M2.5 INCH        ORANGE             NY   PUBLIC

&&

BC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Northeast Suffolk

When
November 20, 9:00 AM EST to 11:00 PM EST
Where
Northeast Suffolk forecast zone
Measured
49 kt (56 mph) measured gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

At 10:00 am, strong winds in Orient knocked down a phone pole on Route 25 near the Oysterponds School and Fire House. A mesonet station in Orient measured a wind gust up to 56 mph at 5:40 pm.

Strong Wind, Southwest Suffolk

When
November 20, 4:00 PM EST to 6:00 PM EST
Where
Southwest Suffolk forecast zone
Measured
44 kt (51 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
40.941, -72.685 (the zone’s center; the record gives no point)

A wind gust up to 51 mph was measured near Ocean Beach at 5:00 pm.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2016Every state in 2016This day in weather historyWarnings in New York, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 662964, 662973.